edoc

Medikamentenassoziiertes Delirium

Meyer, Sandra and Meyer, Otto and Kressig, Reto W.. (2010) Medikamentenassoziiertes Delirium. Therapeutische Umschau, Vol. 67, H. 2. pp. 79-83.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/dok/A6007629

Downloads: Statistics Overview

Abstract

Drugs have been strongly associated with the development of delirium, and they are one of the most easily reversible triggers. In addition to polypharmacy, physiological changes with aging including pharmacokinetic and pharmacodynamic changes as well as medical co-morbidities can increase the susceptibility to a drug induced delirium. Since it is widely accepted that delirium represents reversible impairment of cerebral oxidative metabolism and neurotransmission [37], it is not surprising that any drug interfering with the function, the supply or the use of substrates for neurotransmitter metabolism can cause delirium. Drugs with anticholinergic activity, especially those with muscarine receptor activity, constitute a considerable risk-group. Many different classes of drugs can induce delirium, but several studies have shown that it all comes down to the so-called anticholinergic burden, which becomes greater with each medication someone takes. In the elderly, polypharmacy and anticholinergic toxicity is common. Dementia, e.g. Alzheimer's disease, and, to a lesser extent, other chronic brain pathologies, predispose, through reduced integrity of the blood-brain barrier function, additionally to the development of delirium. Misinterpretation of an adverse drug reaction as another medical condition may lead to the prescription of additional medications with their own potential to cause side effects. To reduce the morbidity and mortality associated with drug induced delirium and also to prevent it, patients' medications should be closely monitored. Wherever possible, drugs with anticholinergic effects should be avoided in elderly patients, particularly in those suffering from dementia.
Faculties and Departments:03 Faculty of Medicine > Bereich Medizinische Fächer (Klinik) > Geriatrie > Geriatrie (Kressig)
03 Faculty of Medicine > Departement Klinische Forschung > Bereich Medizinische Fächer (Klinik) > Geriatrie > Geriatrie (Kressig)
UniBasel Contributors:Kressig, Reto W.
Item Type:Article, refereed
Article Subtype:Further Journal Contribution
Bibsysno:Link to catalogue
Publisher:Hans Huber
ISSN:0040-5930
Note:Note: Englischer Titel: Drug-induced delirium -- Publication type according to Uni Basel Research Database: Journal item
Related URLs:
Identification Number:
Last Modified:12 Sep 2014 08:02
Deposited On:12 Sep 2014 08:02

Repository Staff Only: item control page